Colorado, 2003

Hail in Colorado, May 1, 2003

May 1, 2003 · NWS GLD · 5 events in 1 county or zone

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 1, 12:25 PM MST, 2 hours 28 minutes earlier.

Area forecast discussion, May 1, 12:25 PM MST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
125 PM MDT THU MAY 1 2003

CHALLENGES ARE DAILY CHANCES FOR MOSTLY AFTERNOON AND EVENING
THUNDERSTORMS THROUGH THE WEEKEND.

TODAY THE UPPER ATMOSPHERE ANALYSES SHOW A WEAK BUT COMPLICATED LOW
AND HIGH COMPLEX OVER THE NORTHWEST. ONE RESULT OF THIS IS THE
ASSOCIATED SPLIT FLOW OVER THE US. AT 500MB A WEAKENED NORTHERN EDGE
OF THE SOUTHERN STREAM IS CARRYING A SERIES OF SHORTWAVES FROM NEAR
WEST TO EAST ACROSS THE CENTRAL PLAINS. ALSO AT 500MB TEMPERATURES
IN THE DEN/LBF/DDC CORRIDOR HAVE FALLEN 2-3C IN THE LAST 24 HOURS.

OTHER TELLTALE FACTS ARE THAT THIS NORTHERN EDGE OF THE SOUTHERN
STREAM ALSO CONTAINS A RELATIVELY DEEP LAYER OF MOIST AIR. FURTHER
AT THE 250MB LEVEL AND HIGHER AN AREA OF DIVERGENCE WITH CYCLONIC
CURVATURE LIES OVER THE CENTRAL PLAINS. FINALLY THE 700MB DIVISION
LINE/FRONT BETWEEN THE COOLER AIR TO THE NORTH AND WARMER AIR TO THE
SOUTH LIES NEAR STATIONARY FROM SW CO TO CEN IA...WITH A WEAK LOW
CENTER IN SE WY. ALL OF THE ABOVE RESULTS IN CONTINUED CONDITIONAL
INSTABILITY IN THE CENTRAL PLAINS. A WEAK BUT SLIGHTLY COOL SURFACE
RIDGE OVER THE REGION IS THE ONLY NEGATIVE SLIGHTLY STABILIZING
FACTOR...FORCING ELEVATED CONVECTION.

THIS GENERAL CONDITION APPEARS TO CONTINUE WITH LITTLE CHANGE
THROUGH THE WEEKEND WITH WARMER SURFACE TEMPERATURES BY SAT AND SUN
ADDING TO THE INSTABILIY. IN THIS SCENARIO WILL CONTINUE WITH NEAR
GUIDANCE TEMPERATURES AND 20 TO 30 PERCENT CHANCE MOSTLY AFTERNOON
AND EVENING THUNDERSTORMS THROUGH SAT. TIMING OF SHORTWAVES
SIGNIFICANT ENOUGH TO TRIGGER THE INSTABILITY IS TOO VARIABLE TO GET
TOO SPECIFIC ON EXACT TIMEFRAME OF THUNDERSTORMS.

BY EARLY SUN THE MOST SIGNIFICANT OF THESE SHORTWAVES IS EXPECTED TO
DEEPEN SUFFICIENTLY TO BECOME CUTOFF AS IT PASSES EAST ALONG KANSAS
AND NEBRASKA BORDER. THIS SHOULD DRAG A SIGNIFICANT COLD FRONT SOUTH
ACROSS THE PLAINS RESULTING IN INCREASED THUNDERSTORM ACTIVITY LATE
SAT AND/OR SUNDAY AND LOTS OF NORTH WIND. AFTER HIGHS IN THE 70S ON
SAT AND SUN HIGH TEMPERATURES SHOULD RETURN TO BELOW NORMAL 50S FOR
MON AND TUE. A MODERATE SURFACE HIGH MOVES INTO THE AREA LATE MON
BEHIND THE LOW WITH DRIER AIR THROUGH WED. AFTER WED WITH SURFACE
HIGH MOVING EAST SOUTH WINDS BRING A RETURN OF WARMER AND MORE MOIST
AIR. HAVE ADDED SCATTERED THUNDERSTORMS AND ABOVE AVERAGE HIGHS (70S
TO NEAR 80) FOR THU.

.GLD...NONE.

RJC
Hazardous weather outlook, May 1, 9:07 AM MST, 5 hours 46 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021545-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1007 AM MDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN AXIS OF INSTABILITY IS IN PLACE ACROSS NORTHERN COLORADO
SOUTHEASTWARD THROUGH NORTHWEST KANSAS. AS AN UPPER LEVEL
DISTURBANCE MOVES OVERHEAD TODAY...SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP LATE THIS MORNING IN EASTERN COLORADO AND
THIS AFTERNOON AND EVENING OVER THE ENTIRE AREA. STRONGER UPPER
LEVEL WINDS MOVING OVER COLORADO WILL ENHANCE THE SEVERE WEATHER
THREAT IN KIT CARSON AND YUMA COUNTIES...WHERE ISOLATED LOW TOPPED
SUPERCELLS MAY DEVELOP WHICH ARE CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. ELSEWHERE IN THE TRI
STATE AREA THE THREAT OF SEVERE WEATHER IS LOW...THOUGH A FEW
STORMS COULD PRODUCE BRIEF GUSTY WINDS AND SMALL HAIL. THUNDERSTORMS
WILL END ACROSS THE AREA BY MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE WITH ADDITIONAL UPPER LEVEL
DISTURBANCES MOVING ACROSS THE REGION ON FRIDAY EVENING. THERE WILL
ALSO BE A CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON AND SUNDAY NIGHT
AS A LOW PRESSURE SYSTEM MOVES EAST OF THE ROCKIES AND ACROSS THE
NORTHERN AND CENTRAL HIGH PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

JDK

The radar

The Goodland radar (KGLD), 84 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Cheyenne

When
May 1, 2:53 PM MST
Where
Cheyenne County, 1 mi S of Cheyenne Wells
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.800, -102.350

Hail, Cheyenne

When
May 1, 2:59 PM MST
Where
Cheyenne County, Cheyenne Wells
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.817, -102.350

Hail covering the ground.

Hail, Cheyenne

When
May 1, 3:01 PM MST
Where
Cheyenne County, 3 mi SE of Cheyenne Wells
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.783, -102.317

Hail covering the ground 3-4 inches deep.

Hail, Cheyenne

When
May 1, 3:10 PM MST
Where
Cheyenne County, 8 mi SE of Cheyenne Wells
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.733, -102.250

Hail covering the ground 3-4 inches deep.

Hail, Cheyenne

When
May 1, 7:30 PM MST
Where
Cheyenne County, 14 mi N of Arapahoe
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.050, -102.167

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350086, 5350087, 5350088, 5350165, 5350166.